Most over-the-counter (OTC) sleep aids contain diphenhydramine. This drug often causes constipation, confusion, dizziness, and next-day drowsiness. These are particularly bad side effects for older adults. OTC sleep aids also lead to impaired balance, poor coordination and poor driving performance the next day. The long time use of these drugs is linked to an increased risk of dementia.
The packaging says it is not ‘habit forming.’ But long term use of diphenhydramine can create psychological dependence. Psychological dependence is what happens on the night you do not take it and lie there for hours trying to sleep; your mind is convinced that you have to take a pill in order to sleep. How else are you to get to sleep?
Sedative-hypnotics are prescribed by physicians for sleep disorders. One-half of all sedative-hypnotics are prescribed for older adults. All have side effects that include falls, confusion, depression, and dependence. Best to avoid these medications.
A geriatric psychiatrist recently recommended playing yoga tapes at bedtime. At the end of most yoga sessions, there is a cool down period in which you consciously relax. Counting sheep and reading the phone book are substitutes, of course. But listening to relaxation tapes is safe and effective.